# SDR 98ZZZX503

- Difficulty date: January 30, 1998
- Submitted: March 26, 2000
- Operation: General aviation
- Filed by: RAM Aircraft, Limited Partnership, repair station VA1R551K
- Aircraft: N297DB
- Make and model: Cessna 421C
- Aircraft serial: 421C0826
- Engine: Cont GTSIO520L
- System (JASC): 8530 · Reciprocating Engine Cylinder Section
- Part: Valve
- Part number: 652956
- Condition: Worn
- Location: Cyl 1-2-6
- Part time: 101 hours
- Stage of operation: IN
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

CYLINDERS REMOVED FROM THE ENGINE DUE TO INCREASED OIL CONSUMPTION REPORTS.  UPON REMOVAL, AN EXCESSIVE AMOUNT OF ROCKER ARM TO VALVE CLEARANCE WAS NOTICED ON THE NR 1, NR 2, AND NR 6 CYLINDERS.  CLOSER EXAMINATION REVEALED TIPS OF THE EXHAUST VALVES HAD EXTREME WEAR.  WHEN COMPARED TO A NEW VALVE, WEAR AS MUCH AS .081 INCH ON ONE OF THE TIPS AND APPROXIMATELY .090 INCH AND .095 INCH ON THE OTHER TWO VALVES.  CONSTRUCTION OF THE VALVES INVOLVES A PROCESS WHERE A HARDENED TIP IS FRICTION WELDED TO THE VALVE STEM.  SUBMITTER BELIEVES THE HARDENED TIP SEPARATED FROM THE VALVE STEM DURING SERVICE.
